Hyponatremia

Hyponatremia means low sodium levels in the blood. This health problem most often occurs after prolonged vomiting or diarrhea. Both of these conditions cause your body to lose too much water and sodium.

Hyponatremia can also result from drinking large amounts of water or using diuretics (water pills). Rarely, it can occur from:

  • Disorders of the endocrine system

  • Illegal drug use (ecstasy)

  • Some cancers, especially small cell lung cancer

  • Kidney and liver disease

  • Heart failure

Mild hyponatremia causes no symptoms. It is only found with a blood test. As sodium levels in the blood drop, symptoms start to appear. This includes weakness, confusion, muscle cramping, and seizures.

Home care

  • You need to reduce your daily water intake until the problem goes away.

  • If you have been taking diuretics, you may be asked to stop taking them for a short time.

  • If you are having symptoms of weakness or confusion, don't drive or operate dangerous machinery until symptoms go away.

  • If your sodium levels are too low to be managed at home, you will be asked to go to the hospital to have your sodium replaced through your vein.

Follow-up care

Follow up with your healthcare provider for a repeat blood test within the next week, or as advised.

When to seek medical advice

Call your healthcare provider if you have:

  • Increasing weakness

  • Dizziness

  • Irregular heartbeat, extra beats, or very fast heart rate

  • Increasing confusion

  • Fainting or loss of consciousness

  • Seizure

© 2000-2021 The StayWell Company, LLC. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.
Powered by Krames Patient Education - A Product of StayWell